Table of Contents

HK J Paediatr (New Series)
Vol 5. No. 1, 2000

HK J Paediatr (New Series) 2000;5:43-44

Case Report

Erythromycin-induced Carbamazepine Toxicity: An Avoidable Problem

AM Li, TF Fok


Abstract

Carbamazepine (CBZ) is frequently prescribed for the control of generalized and partial seizures in children. Erythromycin is a macrolide antibiotic often used in children with minor bacterial infections, especially in those with an allergy to penicillin. Multiple case reports and pharmacokinetic studies have established that erythromycin causes CBZ toxicity when the two drugs are given concurrently. Despite all the available evidence on the adverse interaction between these two drugs, doctors continue to prescribe both medications. We report yet another case of CBZ toxicity induced by the concurrent administration of erythromycin. Doctors need to be aware that this drug combination predictably causes adverse side effects and they should seek alternative therapy for patients receiving long-term CBZ therapy who need antibiotic coverage.

Keyword : Carbamazepine; Erythromycin; Drug interaction.


Abstract in Chinese

 
 

This web site is sponsored by Johnson & Johnson (HK) Ltd.
©2021 Hong Kong Journal of Paediatrics. All rights reserved. Developed and maintained by Medcom Ltd.